Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 165, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Sep 4, 2017, 5:15 PM CDT for Jersey County, Macoupin County, Montgomery County, Illinois. It was in force for 60 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 4, 2017, 5:15 PM CDT (22:15 UTC)
- Expired
- Sep 4, 2017, 6:15 PM CDT
- In force
- 60 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Jersey County, IL, Macoupin County, IL, Montgomery County, IL
The radar
The St Louis radar (KLSX), 89 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 4, 5:22 PM CDT | HAIL 0.75 | 2 W Standard City, IL | |
| Sep 4, 5:45 PM CDT | HAIL 1.75 | 4 Nne Plainview, IL | OBSERVED AT BEAVER DAM STATE PARK. |
| Sep 4, 5:45 PM CDT | HAIL 1.75 | 6 Sw Carlinville, IL | OBSERVED AT BEAVER DAM STATE PARK |
| Sep 4, 6:00 PM CDT | HAIL 0.5 | Gillespie, IL | PER HAM RADIO |
| Sep 4, 6:00 PM CDT | HAIL 0.5 | Gillespie, IL | PER HAM RADIO. |
| Sep 4, 6:14 PM CDT | HAIL 0.25 | 1 Nne White City, IL | PER HAM RADIO. |
| Sep 4, 6:14 PM CDT | HAIL 0.25 | 4 Se Gillespie, IL | PER HAM RADIO |
| Sep 4, 6:15 PM CDT | TSTM WND GST 58 | Litchfield, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 4, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1674 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
566
WUUS53 KLSX 042215
SVRLSX
ILC083-117-135-042315-
/O.NEW.KLSX.SV.W.0165.170904T2215Z-170904T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
515 PM CDT MON SEP 4 2017
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Macoupin County in southwestern Illinois...
Northeastern Jersey County in southwestern Illinois...
Southwestern Montgomery County in south central Illinois...
* Until 615 PM CDT.
* At 514 PM CDT, a severe thunderstorm was located near Carlinville,
moving southeast at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. Hail to the size of ping pong
balls was reported north of Carlinville with this storm.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Litchfield, Hillsboro, Carlinville, Staunton, Gillespie, Mount
Olive, Bunker Hill, Benld, Raymond, Farmersville, Taylor Springs,
Shipman, Wilsonville, Schram City, Sawyerville, Mount Clare, East
Gillespie, Eagarville, Kemper and Irving.
This includes Interstate 55 in Illinois between exits 41 and 63.
This also includes Beaver Dam State Park and Lake Lou Yaeger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3919 8932 3901 8969 3902 9003 3922 9021
3925 9020 3926 9020 3926 9015 3928 9014
3944 8966
TIME...MOT...LOC 2214Z 302DEG 32KT 3932 8986
HAIL...1.50IN
WIND...60MPH
$$
Kanofsky2 follow-up statements
349
WWUS53 KLSX 042247
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
547 PM CDT MON SEP 4 2017
ILC083-117-135-042315-
/O.CON.KLSX.SV.W.0165.000000T0000Z-170904T2315Z/
Macoupin IL-Jersey IL-Montgomery IL-
547 PM CDT MON SEP 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR MACOUPIN...NORTHEASTERN JERSEY AND SOUTHWESTERN MONTGOMERY
COUNTIES...
At 546 PM CDT, a severe thunderstorm was located near Hillsboro,
moving southeast at 35 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. Golf ball hail was reported 6
miles southwest of Carlinville at Beaver Dam State Park.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Litchfield, Hillsboro, Carlinville, Staunton, Gillespie, Mount Olive,
Bunker Hill, Benld, Raymond, Farmersville, Taylor Springs, Shipman,
Wilsonville, Schram City, Sawyerville, Mount Clare, East Gillespie,
Eagarville, Kemper and Irving.
This also includes Beaver Dam State Park and Lake Lou Yaeger.
This includes Interstate 55 in Illinois between exits 41 and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3919 8932 3901 8969 3902 9003 3922 9021
3925 9020 3926 9020 3926 9015 3928 9014
3944 8966
TIME...MOT...LOC 2246Z 302DEG 32KT 3916 8954
HAIL...1.75IN
WIND...60MPH
$$
Kanofsky992
WWUS53 KLSX 042317
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
617 PM CDT MON SEP 4 2017
ILC083-117-135-042327-
/O.EXP.KLSX.SV.W.0165.000000T0000Z-170904T2315Z/
Macoupin IL-Jersey IL-Montgomery IL-
617 PM CDT MON SEP 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR MACOUPIN...NORTHEASTERN JERSEY
AND SOUTHWESTERN MONTGOMERY COUNTIES HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central and southwestern Illinois.
Remember, a Severe Thunderstorm Warning still remains in effect for
parts of Macoupin and Montgomery Counties.
LAT...LON 3919 8932 3901 8969 3902 9003 3922 9021
3925 9020 3926 9020 3926 9015 3928 9014
3944 8966
TIME...MOT...LOC 2317Z 302DEG 32KT 3902 8925
$$
KanofskyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:31 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Sep 4, 3:31 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 331 PM CDT Mon Sep 4 2017 .SHORT TERM... (Through Late Tuesday Afternoon) Issued at 330 PM CDT Mon Sep 4 2017 Cold front currently extends from northern Illinois into west central Missouri. The RAP shows it moving through the CWA by late this evening. Latest GOES-16 imagery is showing an enhanced CU field developing ahead of the front from central Illinois into central Missouri. This is in the same area where the latest SPC mesoanalysis shows MLCAPES between 2000-3000+ J/kg. Would expect thunderstorms to develop in the next 1-2 hours as mid level ascent increases slightly on the tail end of a mid level trough that will move through the Great Lakes. Still expect that there will be a threat for a few severe thunderstorms given that deep layer shear will increase into the 30-40kt range this evening. Main threat should be damaging winds given the inverted-V profiles seen on the RAP soundings, but large hail will also be possible. Showers and thunderstorms will linger over southeast Missouri behind the front mid-late evening before finally ending by midnight. Expect a dry day on Tuesday as the front moves well south of the area, and the atmosphere becomes dry through a deep layer. Winds will become gusty as forecast soundings showing mixing up to 750mb. Highs will still be below normal despite the deep mixing. Britt .LONG TERM... (Tuesday Night through Next Monday) Issued at 330 PM CDT Mon Sep 4 2017 Period of well below normal temperatures with dry, tranquil conditions is expected through early next week. Main focus will be on temperatures, particuarly at night. Coolest conditions still appear to be on Tuesday and Wednesday night before some slight modification in the airmass takes place. Continued to lean aob coolest guidance, and may still not be cold enough especially in favored valleys of east-central and southeastern Missouri. Lows in these locations may dip into the upper 30s on Wednesday night. While lows will be unseasonably cool for early September, it does not look like any records will be broken, though readings both Wednesday and Thursday morning at KUIN may get with a couple of degrees. Some moderation in the well below normal temperatures appears probable by early this weekend, but models diverge with respect to a backdoor cold front across the mid-Mississippi Valley. The ECMWF drops this front through the area whereas the GFS does not. Consequently, the ECMWF is several degrees cooler compared to the GFS. Regardless, at least slightly below normal temperatures along with a continued run of dry weather looks like to continue through this upcoming weekend and into early next week. Gosselin && .AVIATION... (For the 18z TAFs through 18z Tuesday Afternoon) Issued at 1217 PM CDT Mon Sep 4 2017 Thunderstorms will develop along a cold front that will move southeast across the forecast area late this afternoon and this evening. Thunderstorms will affect the St. Louis area terminals and KCOU between 23-03Z and could cause MVFR/possible IFR conditions along with gusty winds. There will be a shift in winds from southwest to north behind the front. There could be some lingering showers behind the front through mid evening before dry and VFR conditions are expected the rest of forecast period. SPECIFICS FOR KSTL: Thunderstorms will be possible ahead of a cold front at the terminals between 00-02Z. Any thunderstorms could cause MVFR/possible IFR conditions along with gusty winds. There could be some lingering showers behind the front through mid evening before dry and VFR conditions are expected the rest of forecast period. There will be some additional gusty northwest winds on Tuesday afternoon. Britt && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Sep 4, 3:34 PM CDT, 1 hour 41 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 334 PM CDT Mon Sep 4 2017 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-051200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 334 PM CDT Mon Sep 4 2017 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight Isolated strong to severe thunderstorms are possible through this evening across portions of east-central and southeastern Missouri as well as southwest Illinois. Damaging winds will be the primary threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Elevated fire danger is expected across portions of northeast Missouri and west-central Illinois Tuesday afternoon due to combination of low relative humidity values, brisk northwest winds, and low fuel moisture. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Gosselin
In the hours before
Local storm report, Sep 4, 5:11 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
511 PM CDT MON SEP 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 5 N CARLINVILLE 39.35N 89.88W
09/04/2017 E0.88 INCH MACOUPIN IL AMATEUR RADIO
REPORT VIA HAM RADIO
&&
EVENT NUMBER LSX1700590
KELLYThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 4:25 PM CDT | Severe Thunderstorm Warning | LSX | Greene, Macoupin, Montgomery | 65 min |
| Sep 4, 6:11 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Jersey, Macoupin, Madison, Montgomery | 64 min |
| Sep 4, 6:53 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton, Madison, Saint Clair | 82 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.